information on hair diseases and their remedies
|Home | Search | Resources | Site Map | Contact Us|
Home >> Various types of Alopeica >> Anagen effluvium
Anagen effluvium is a diffuse hair loss like telogen effluvium but it develops much more quickly and individuals can lose all their hair. This sudden hair loss can be quite extensive as it affects all follicles that are in the anagen (growth) stage. Generally around 90% of the average person's hair follicles are at this stage at any one time.
The causes of anagen effluvium induced sudden hair loss are various cancer medications. Some individuals who start taking anti-cancer drugs can literally pull their hair out in clumps within the first two weeks. These drugs act very quickly and due to their high level of potency, the hair follicles have no time to enter into a telogen (resting) state as seen in telogen effluvium.
Instead, the hair follicles enter a state of suspended animation, frozen in time. The hair fibers fall out quickly, but they have a different appearance when compared to telogen hair. In typical telogen hairs there are little bulbs of keratin on the root end but in anagen effluvium the hairs that fall out are mostly dystrophic anagen hairs with a tapered or sometimes feathered root ends.
Mechanism of the medications or toxic products
The medications or toxic products that cause anagen effluvium have an ability to inhibit rapid cell proliferation. In a normal scalp the hair fiber grows at a rate of 0.35mm a day and this rate of growth requires a lot of cell proliferation. But when this rapid cell proliferation is inhibited there is a sudden shut down of hair fiber production.
Difference in the effects
The effects of drug induced anagen effluvium differ from person to person. Different people have different degrees of response to a drug and so the hair of a particular person may be less affected than others.
Some cancer treatment centers try to block the hair loss using a cold therapy. The cold therapy sends the hair follicles into suspended animation prior to contact with the drug. This prevents the hair follicle cells from taking up the drug and and causing hair loss.
But the cold therapy is not a very useful method as any harmful cancer cells in the skin may also avoid the cancer drugs and this may lead to major life risks.
There are no medicative treatments available for anagen effluvium. As the causes of the sudden hair loss involve strong cancer drugs, once the causes are removed the hair may again resolve its normal hair growth and achieve the normal hair growth density and texture.
However, some individuals do experience a change in the nature of the hair fiber. Some people can find their hair changes from straight to curly or vice versa. Also at times there is a change in hair color. These changes may be permanent.
So if you are experiencing trauma due to sudden hair loss, don't be anxious. The hair loss can be due to the cancer medication course which is reversible once the treatment course is stopped.